Hail, Fillmore
- When
- July 15, 7:33 PM CST
- Where
- Fillmore County, 3.16 mi NE of Hamilton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.806, -92.410
A stationary front extended from central Minnesota into central Wisconsin on July 15. Isolated severe thunderstorms developed over parts of southeast Minnesota during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A stationary front extended from central Minnesota into central Wisconsin on July 15. Isolated severe thunderstorms developed over parts of southeast Minnesota during the evening hours. The severe thunderstorms produced hail up to quarter size in northwest Fillmore and southwest Winona counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 15, 2:54 PM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 354 PM CDT TUE JUL 15 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS DEAL WITH WEST TO EAST ORIENTED STATIONARY FRONTAL BOUNDARY ACROSS THE REGION...BRINGING REPEATED CHANCES FOR SHOWERS/THUNDERSTORMS...AND POSSIBLY HEAVY RAIN THROUGHOUT THE PERIOD. 19Z SURFACE ANALYSIS AND VISIBLE SATELLITE SHOWED WEAK COLD FRONT FROM EAST CENTRAL SOUTH DAKOTA INTO NORTHERN WISCONSIN...WITH CLOUD FIELD DEVELOPING ACROSS SOUTHERN MINNESOTA AND WESTERN WISCONSIN. THIS FRONTAL BOUNDARY WILL STALL OUT TONIGHT AND WILL BE THE FOCUS FOR PRECIPITATION OVER THE NEXT SEVERAL DAYS. MAY SEE DEVELOPMENT THIS EVENING ALONG THE FRONT. THEN LOW LEVEL JET WILL INCREASE TONIGHT WITH MOISTURE TRANSPORT FOCUSING IN AREAS WEST OF THE FORECAST AREA...OVER SOUTHERN SOUTH DAKOTA...SO JUST SLIGHT CHANCES FOR RAIN TONIGHT. THE FRONT LOOKS TO REMAIN STATIONARY ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN ON WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE TRANSPORT SHIFTS EASTWARD THROUGH THIS TIME PERIOD...THEREFORE GOOD CONFIDENCE THAT SHOWERS AND STORMS WILL FORM ALONG AND NORTH OF THE FRONT. WHERE THE RAIN FALLS WILL COMPLETELY DEPEND ON PLACEMENT OF THE FRONT...AS LITTLE OR NO PRECIPITATION WILL BE SEEN TO THE SOUTH OF IT. 15.12Z MODELS INDICATING WEAK 500MB SHORTWAVE TROUGH WILL PUSH THE FRONT SOUTHWARD ON THURSDAY AND THURSDAY NIGHT. HOWEVER...WITH MOISTURE TRANSPORT CONTINUING OVER THE FRONT...THIS WILL JUST SHIFT THE SHOWERS/THUNDERSTORMS A LITTLE FURTHER SOUTH. ALTHOUGH WHERE THIS PRECIPITATION FALLS WILL DEPEND ON WHERE THE FRONT IS SITUATED...THE SREF HAS BEEN QUITE CONSISTENT WITH THIS SHIFT...AND OTHER MODELS SEEM TO BE STARTING TO TREND TOWARDS THIS SOLUTION SO CONFIDENCE GAINING THAT MUCH OF THE FORECAST AREA WILL SEE RAIN THROUGH THESE TIME PERIODS AND HAVE PORTRAYED THAT IN THE CURRENT FORECAST. ANOTHER THING TO THINK ABOUT IS THAT PRECIPITABLE WATER VALUES APPROACH TWO INCHES NORTH OF THE STATIONARY FRONT SO THERE IS POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. THIS ESPECIALLY MAY BE AN ISSUE AS THESE SHOWERS/STORMS CONTINUE TO AFFECT THE SAME AREAS WITH VERY SLOW MOVEMENT OF THE FRONT. THIS WILL NEED TO CONTINUE TO BE WATCHED AS THE TIME GETS CLOSER. .LONG TERM...FRIDAY THROUGH TUESDAY AFTER HAVING A FRONTAL BOUNDARY DRAPED ACROSS THE AREA FOR MUCH OF THE WEEK...LOOKS LIKE A WEAK 500MB SHORTWAVE TROUGH WILL PUSH THIS SOUTH/EAST AS A WEAK COLD FRONTAL BOUNDARY ON FRIDAY. THEN...AS FLOW CONTINUES TO BE ZONAL...THIS FRONTAL BOUNDARY WILL THEN LAY UP AGAIN FROM WEST TO EAST...BUT WILL BE FURTHER SOUTHWARD. CURRENT MODELS INDICATING THIS WILL BE IN THE VICINITY OF IOWA TO SOUTHEAST WISCONSIN. THIS WOULD MOVE THE TRACK OF SHOWERS/THUNDERSTORMS MAINLY ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA...MAINLY ALONG AND NORTH OF THE FRONT. CONFIDENCE ON PLACEMENT OF THIS BOUNDARY IS NOT HIGH THOUGH...SO THIS WILL NEED TO BE WATCHED IN COMING DAYS. 15.00Z ECMWF AND GEFS WILL PUSH THIS BOUNDARY NORTHWARD ON SUNDAY WITH INCREASE IN LOW LEVEL FLOW...THEN PROGRESS IT EASTWARD WITH ANOTHER WEAK COLD FRONT PASSAGE AS A 500MB SHORTWAVE TROUGH MOVES ACROSS SOUTHERN CANADA TOWARDS THE END OF THE WEEKEND. TEMPERATURES SHOULD BE AROUND NORMAL FOR THIS PERIOD...HOWEVER THESE ALSO WILL DEPEND ON PLACEMENT OF THIS FRONTAL BOUNDARY AND THE TRACK OF ANY MCS/S THAT MOVE ACROSS THE AREA. SOMETHING ELSE TO WATCH WILL BE HEAVY RAIN POTENTIAL WITH TRACK OF PRECIPITATION MOVING ALONG THE FRONT. THEN...UPPER AIR PATTERN MAY CHANGE A BIT...WITH MODELS INDICATING A LONGWAVE TROUGH DEVELOPING ACROSS THE EASTERN PACIFIC...WHILE A RIDGE LOOKS TO BE DOMINANT BY THE MIDDLE OF NEXT WEEK. && .AVIATION... WEST TO EAST RUNNING STATIONARY FRONT CAUGHT UP IN ZONAL FLOW ALOFT...MEANING IT WILL WAVER ACROSS THE REGION FOR THE NEXT COUPLE DAYS. INDICATIONS ARE TO KEEP THE FRONT JUST NORTH OF KRST/KLSE UNTIL FRIDAY...WHEN HIGH PRESSURE LOOKS TO PUSH IT A BIT FARTHER SOUTH. WITH THIS IN MIND...WARM AIR IN THE LOWER ATMOSPHERE WOULD KEEP CONDITIONS CAPPED UNTIL LATER IN THE DAY/EVENING...AND THUSLY ANY SHRA/TS CHANCES WOULD BE GREATER AFTER 22Z THROUGH THE EVENING. THAT SAID...THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT STILL FAVOR CONVECTION INTO AND NORTH OF THE BOUNDARY. WITH THE STATIONARY FRONT/S POSITION UNCERTAIN...WILL CONTINUE VCSH/CB MENTION FOR NOW...RELYING ON UPDATES TO ADDRESS ANY INCREASING/DECREASING PCPN THREATS. WINDS SHOULD BE MOSTLY FROM THE S/SW FOR THE NEXT COUPLE DAYS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BROOKS AVIATION..........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CDT TUE JUL 15 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-161100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 550 AM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY INTO THE AREA THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT IN THE AREA. AN ISOLATED SEVERE STORM COULD POP UP THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING BOTH WEDNESDAY AND THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE IS STILL A THREAT FOR SOME FLOODING AS WELL AS THE THUNDERSTORMS MAY DUMP HEAVY RAIN OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO OCCUR. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122228, 122230, 122232.